Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Topeka, KS

April 9, 2013Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 9, 2013, 4:07 PM CDT for Dickinson County, Kansas. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2013, 4:07 PM CDT (21:07 UTC)
Expired
Apr 9, 2013, 4:30 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:15 PM CDTHAIL 1Ese Abilene, KS
Apr 9, 4:16 PM CDTHAIL 1.51 E Abilene, KSALONG JEEP ROAD EAST OF ABILENE...HAIL NOT QUITE AS BIG AS A GOLFBALL BUT LARGER THAN A QUARTER.
Apr 9, 4:20 PM CDTHAIL 1.253 N Enterprise, KS
Apr 9, 4:30 PM CDTHAIL 17 N Moonlight, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS53 KTOP 092107
SVRTOP
KSC041-092130-
/O.NEW.KTOP.SV.W.0005.130409T2107Z-130409T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 403 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF ABILENE...AND MOVING NORTH AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...SOLOMON...ENTERPRISE...TALMAGE...MOONLIGHT...MANCHESTER
  AND ABILENE AIRPORT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9733 3913 9701 3878 9717 3879 9738
      3887 9738
TIME...MOT...LOC 2107Z 197DEG 39KT 3886 9726

HAIL...1.00IN
WIND...<50MPH

$$
2 follow-up statements
586 
WWUS53 KTOP 092115
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT TUE APR 9 2013

KSC041-092130-
/O.CON.KTOP.SV.W.0005.000000T0000Z-130409T2130Z/
DICKINSON-
415 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DICKINSON COUNTY UNTIL 430 PM CDT...

AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABILENE...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
TALMAGE AND MOONLIGHT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 271 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3883 9715 3889 9731 3913 9728 3913 9701
TIME...MOT...LOC 2115Z 203DEG 38KT 3893 9719

HAIL...1.25IN
WIND...<50MPH

$$
587 
WWUS53 KTOP 092120
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT TUE APR 9 2013

KSC041-092130-
/O.CON.KTOP.SV.W.0005.000000T0000Z-130409T2130Z/
DICKINSON-
420 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DICKINSON COUNTY UNTIL 430 PM CDT...

AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABILENE...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS. SPOTTERS EAST OF ABILENE REPORTED 
QUARTER SIZED HAIL AT 415 PM CDT. 

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MOONLIGHT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3889 9712 3892 9725 3913 9724 3913 9701
TIME...MOT...LOC 2120Z 203DEG 38KT 3898 9716

HAIL...1.00IN
WIND...<50MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:25 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 9, 3:25 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

CONVECTION BEGINNING TO INCREASE ALONG THE COLD FRONT THIS
AFTERNOON. AREAS IN THE WARM AIR OUT AHEAD OF THE FRONT REMAIN IN
THE MIDDLE TO UPPER 70S WHILE TEMPERATURES BEHIND DROP SHARPLY.
CONCORDIA STILL ONLY 40 DEGREES THIS HOUR WITH 30S NOT FAR WEST.
THE MAIN LARGE SCALE UPPER LOW CURRENTLY OVER COLORADO CONTINUES TO
MOVE SLOWLY EASTWARD.

WITH THE COLD AIR MOVING EASTWARD SO QUICKLY AND A WARM MID LEVEL
CAP STILL IN PLACE...EXPECT MOST SHOWERS AND STORMS TO BE GENERATED
ABOVE AND BEHIND THE FRONT AS IT PASSES. THIS BRINGS THE WIND AND
TORNADO THREAT DOWN CONSIDERABLY...BUT THERE IS STILL A CHANCE FOR
LOWER END SEVERE HAIL.

THE SECONDARY CONCERN REMAINS THE COLD DOME MOVING INTO THE AREA.
WHILE THE WARM NOSE REMAINS NEARLY 10C...THE COLD NOSE NEAR 910MB
COOLS TO NEARLY -4C...AND WILL BE ABLE TO REFREEZE PRECIPITATION AS
IT FALLS THROUGH THE COLD AIR...PARTICULARLY FOR SMALLER DROPLETS.
WHILE CONVECTIVE CHANCES DECREASE THIS EVENING...BROAD ISENTROPIC
LIFT IN A SATURATED LAYER NEAR 295K COULD MAKE FOR SEVERAL HOURS OF
FREEZING RAIN OR FREEZING DRIZZLE. THINK ACCUMULATIONS WILL BE
LIGHT...BUT ENOUGH OF AN IMPACT TO WARRANT AN ADVISORY ACROSS OUR
NORTH CENTRAL COUNTIES. THIS ADVISORY MAY NEED TO BE SHIFTED SOUTH
AND EAST AS THE NIGHT GOES ON...AS COOLER TEMPERATURES MAKE THEIR
WAY EASTWARD. EXPECT TO SWITCH TO SLEET TOWARD SUNRISE AND DIMINISH
IN COVERAGE. HIGHS NOT LIKELY TO MAKE IT MUCH OUT OF THE 30S WEST TO
LOW 40S EAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE APR 9 2013

UPPER LOW DEEPENS RATHER QUICKLY WEDNESDAY NIGHT THOUGH MAIN TROF
LOOKS TO PUSH THROUGH EARLY IN THE EVENING WITH ONLY SHALLOW
MOISTURE REMAINING IN ITS WAKE. WILL LEAVE SOME SMALL POPS IN PLACE
IN MAINLY NORTHEASTERN LOCATIONS. TEMPERATURE PROFILES WILL AGAIN
SUPPORT WINTRY PRECIPITATION TYPES IN THE OVERNIGHT HOURS...BUT
ANYTHING BEYOND VERY LIGHT AMOUNTS SEEMS QUITE UNLIKELY. UPPER LOW
EXITS TO THE EAST OF THE AREA BY LATE THURSDAY THOUGH LOW CLOUD
CONTINUES TO APPEAR TO BE RATHER PREVALENT AND WITH THE AREA
RECOVERING FROM WEDNESDAY NIGHT COLD AIR ADVECTION AND HIGHS WILL
STILL STRUGGLE INTO THE 40S WITH GOOD MIXING. SOME MODIFICATION WILL
OCCUR FOR FRIDAY WITH INCREASING INSOLATION AND WEAKER WINDS.

TEMPS CONTINUE TO WARM FOR THE WEEKEND BUT THE NEXT COLD FRONT LOOKS
TO SLIDE IN LATE SUNDAY. THE WINDOW FOR MOISTURE TO RETURN WITH THIS
FRONT IS NOT LARGE...BUT PERHAPS ENOUGH FOR THUNDERSTORMS IN
SOUTHERN AND EASTERN AREAS. A SECONDARY COLDER AIRMASS THEN COMES IN
BEHIND A DEEPER SHORTWAVE AROUND TUESDAY WITH AT LEAST MINOR CONCERN
FOR ANOTHER BOUT OF WINTRY WEATHER AS LOW LEVEL TEMPS DIVE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1235 PM CDT TUE APR 9 2013

CURRENT RADAR TRENDS AND SFC OBS SHOW THE FRONT MOVING MUCH
FASTER THAN MODELS PREDICTED. ATTM...EXPECT FROPA ACROSS MHK BY 19Z
AND TOP/FOE BY 23Z. DO EXPECT SOME TSRA DEVELOPMENT...BUT WITH THE
SPEED AND TIMING OF THE FRONT...A WELL ORGANIZED CONVECTIVE EVENT
FOR THE TERMINALS BEGINS TO COME INTO QUESTION. UPSTREAM SFC OBS
SHOWING IFR CONDITIONS JUST BEHIND THE FRONT WITH REDUCED VSBY TO
AROUND TWO MILES WITH FOG. FOLLOWED SUIT FOR THE TERMINALS AFTER
FROPA. SFC TEMPERATURES WILL ALSO LEAD TO FZDZ FOR MHK BY 07Z AS
MUCH COLDER SFC AIR FILTERS IN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ008-009-
020-021-034.

&&

SHORT TERM...67
LONG TERM...65
AVIATION...BYRNE
Hazardous weather outlook, Apr 9, 2:10 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT TUE APR 9 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-101915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
210 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND THIS EVENING. THIS IS GENERALLY
FOR AREAS EAST OF A LINE FROM COUNCIL GROVE TO TOPEKA...AND STORMS
ARE MOST LIKELY BETWEEN 4 AND 10 PM. THERE COULD BE LARGE HAIL
AROUND 1 INCH IN DIAMETER AND GUSTY WINDS OF 60 MPH.

WITH TEMPERATURES FALLING BELOW FREEZING...FREEZING DRIZZLE AND
FREEZING RAIN IS POSSIBLE ACROSS NORTH CENTRAL KANSAS WITH LIGHT
ACCUMULATIONS OF ICE ON MAINLY EXPOSED AND ELEVATED SURFACES. A
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 10 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FREEZING RAIN AND SLEET ARE POSSIBLE ACROSS NORTH CENTRAL KS
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS EAST
CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FREEZING
RAIN OR SLEET TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Special weather statement, Apr 9, 4:03 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT TUE APR 9 2013

KSZ035-092130-
DICKINSON-
403 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DICKINSON COUNTY...

THROUGH 430 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS
PORTIONS OF WESTERN DICKINSON COUNTY. THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE...ENTERPRISE...
TALMAGE...MOONLIGHT AND MANCHESTER. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 267 AND 283 COULD ALSO BE AFFECTED.

&&

LAT...LON 3913 9736 3913 9700 3870 9720 3873 9738
      3884 9738
TIME...MOT...LOC 2103Z 197DEG 39KT 3882 9728

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:33 PM CDTWinter Weather AdvisoryTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more28 hr
Apr 9, 4:03 PM CDTSpecial Weather StatementTOPDickinson27 min
Apr 9, 4:25 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley35 min
Apr 9, 4:50 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee40 min
Apr 9, 4:59 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington46 min
Apr 9, 5:32 PM CDTSpecial Weather StatementTOPPottawatomie13 min
Apr 9, 5:34 PM CDTSpecial Weather StatementTOPGeary26 min
Apr 9, 5:42 PM CDTSevere Thunderstorm WarningTOPMarshall48 min
Apr 9, 5:46 PM CDTSpecial Weather StatementTOPMarshall29 min
Apr 9, 5:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley37 min
Apr 9, 6:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.